MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ILS 21MM, CURVED; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ILS 21MM, CURVED; STAPLE, IMPLANTABLE
Catalog Number CDH21A
Medical Device Problem Codes Failure to Form Staple (2579); Adverse Event Without Identified Device or Use Problem (2993); No Apparent Adverse Event (3189)
Health Effect - Clinical Codes Failure to Anastomose (1028); Unspecified Tissue Injury (4559)
Date of Event 08/04/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an open total gastrectomy, esophagojejunostomy was performed.Cdh21a was used at the first time.A leak was found at the leak test, so the anastomosis site was resected, and a purse-string forceps was placed on the esophagus side and purse-string was performed.Cdh25p was used at the second time.The cdh25p was inserted from the insertion port used the first time, and the anastomosis was performed again, but when it was removed, there was stapled on the jejunum side only.The anastomosis was not completed, and the device could be removed without loose the anvil.Apparently, only one donut formed on the anvil side (esophagus side).Eventually, a hand-sewn reconstruction was performed, and the case was completed.The patient passed away after the surgery.No further information is available.
 
Additional Manufacturer Narrative
(b)(4).Date sent 8/14/2025.D4 batch # unk.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.D4: udi: the expiration date is currently not available.Therefore, the full udi is currently not available.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.No lot or batch number was provided therefore a device history could not be done.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: for the cdh25p only: what were the indications for surgery? what surgical procedure was performed? did the patient receive any preoperative chemotherapy or radiation? were there any issues experienced with the device in the initial surgical procedure? what healthcare professional fired the device and what is his/her experience with the device? where in the green gap setting scale was the indicator located prior to firing (low-b, middle-b, or high-b)? did the healthcare professional wait 15 seconds after closing the device and then retighten prior to firing? were there any issues with device use/firing? what confirmation was received that the device completed the firing sequence? was the green checkmark visible at the end of the firing? how many counter-clockwise revolutions of the adjusting knob were used to open the device? was there any difficulty removing the device? was a complete transection of the white breakaway washer visually confirmed? were the donuts inspected? if so, please describe.Were there any issues noted with staple formation? if so, please describe the shape and location.Does the surgeon believe the death was related to an alleged deficiency of the device or were there other contributing factors to include patient tissue condition? was a leak test performed? if so, what type and what was the result? was the staple line visualized endoscopically during the initial surgical procedure? how many days postoperative did the leak occur? how was the leak identified? what was observed at the site of the leak upon reoperation? how was the leak addressed? would the surgeon like to speak with ethicon? can you please provide an autopsy report? for the cdh21a only: please confirm that the device was a cdh21a.Were there any issues experienced with the device in the initial surgical procedure? what healthcare professional fired the device and what is his/her experience with the device? where in the green gap setting scale was the indicator located prior to firing (low-b, middle-b, or high-b)? did the healthcare professional wait 15 seconds after closing the device and then retighten prior to firing? was the device difficult to close? was the device difficult to fire? how may counter-clockwise revolutions of the adjusting knob were used to open the device? did the healthcare professional receive audible & tactile feedback when firing the device? were the donuts inspected? if so, please describe.Was a complete transection of the white breakaway washer visually confirmed? were there any issues noted with staple formation at any point throughout the care of the patient? if so, please describe the shape and location.Did the patient need a blood transfusion? was the anvil of the cdh21 removed before the cdh25p was used? additional information: he patient was 79-year-old male, his height was 174 centimeters, his weight was 80 killograms, and his initials were sn.The procedure was esophagojejunostomy in an open total gastrectomy.-the health hazards that occurred were as follows: (1 to 3) 1.The product was used normally, the cdh21a was used according to the correct procedure, and no discomfort or abnormalities were observed with the product.The cdh insertion port was closed by echelon.The anastomosis could be performed successfully, but a leak was found at the leak test, so it had to be reconnected.2.A purse-string forceps was placed on the esophagus again and it was resected by scalpel, and then the anvil of cdh25p was placed.(due to cdh21a was out of stock.) when placing the anvil, one stitch is sutured with 2-0 silk.The cdh25p itself was inserted from the hole at the cut anastomosis site and the anastomosis was tried again.The cdh25p was used according to the correct procedure, and there was a feel of the firing when firing, and no discomfort or abnormality were observed with the product.To remove it, the knob on the back was turned counterclockwise two and a half times, and when it was removed, it was found that the esophagus and small intestine had not been anastomosed, there was stapled only the small intestine side, and the anvil had come off from the esophagus and had risen up.3.The area right next to the anastomosis that could not be connected was cut and separated by echelon, and finally the esophagojejunostomy was performed by hand suture and completed.From what the doctor said, the product itself seemed to be working normally.The patient was pretty prone to bleeding during surgery, and there was bleeding from multiple places, such as the right gastric artery, the around of the portal vein and etc, a final blood loss of 2,800 ml.The next morning, there was a drop in blood pressure and the patient passed away.-number of days from the event to death: 1 day (death confirmed at 8:29 the next morning) -measures to be taken in response to health hazards: in the end, the esophagojejunostomy was performed by hand suture and completed.-the doctor's opinion on the cause of this incident: it is unclear whether the donuts remaining in the cdh25p was on the esophageal side or the small intestine side, but it may have slipped out before it could be punched out.It is possible that the device was too large for the esophagus, causing it to fill up.-the patient background information, including allergies, medical history, and other diseases currently being treated: diabetes / undergoing dialysis for renal failure / myocardial infarction 10 years ago / cervical spine injury in a traffic accident at the age of 59, making it to difficulty walking / colonic polyp 3 years ago -the doctor has used the circular stapler many times over the years.-there were no particular discomfort or abnormalities were observed when using the product.-at the time of this event, there was no particular bleeding or tissue damage when using cdh.-the amount of bleeding was 2,800ml. -the doctor has used the powered circular many times over the years.-there were no particular discomfort or abnormalities were observed when using the product.-at the time of this event, there was no particular bleeding or tissue damage when using cdh.-the amount of bleeding was 2,800ml.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 8/19/2025.Additional information was requested, and the following was obtained: for the cdh25p only: what were the indications for surgery? not clear.What surgical procedure was performed? total gastrectomy.Did the patient receive any preoperative chemotherapy or radiation? not clear.Were there any issues experienced with the device in the initial surgical procedure? no.What healthcare professional fired the device and what is his/her experience with the device? not clear.Where in the green gap setting scale was the indicator located prior to firing (low-b, middle-b, or high-b)? not clear.Did the healthcare professional wait 15 seconds after closing the device and then retighten prior to firing? not clear.Were there any issues with device use/firing? no problems.What confirmation was received that the device completed the firing sequence? it was tactile, and there were no problems.Was the green checkmark visible at the end of the firing? not clear.How many counter-clockwise revolutions of the adjusting knob were used to open the device? not clear.Was there any difficulty removing the device? no.Was a complete transection of the white breakaway washer visually confirmed? not clear.Were the donuts inspected? if so, please describe.The staples on the small intestine side were engaged, but there were no staples on the esophagus side.Were there any issues noted with staple formation? if so, please describe the shape and location.No, but a leak was observed during testing.Does the surgeon believe the death was related to an alleged deficiency of the device or were there other contributing factors, including patient tissue condition? they consider the repeated device failure problematic, and mention bleeding from multiple sites around the right gastric artery and portal vein, with a total hemorrhage of 2800 ml.Was a leak test performed? if so, what type and what was the result? no leak occurred because the anastomosis was immediately hand-sewn after initial surgery.How was the leak identified? not applicable; no leak.What was observed at the site of the leak upon reoperation? not applicable.How was the leak addressed? not applicable.Would the surgeon like to speak with ethicon? they wish to understand how to prevent staple malformation.Can you please provide an autopsy report? not clear.Regarding cdh21a only: please confirm that the device was a cdh21a.Yes.Were there any issues experienced with the device in the initial surgical procedure? no.What healthcare professional fired the device and what is his/her experience with the device? used many times over the years.Where in the green gap setting scale was the indicator located prior to firing? not clear.Did the healthcare professional wait 15 seconds after closing the device and then retighten prior to firing? not clear.Was the device difficult to close? not clear.Was the device difficult to fire? not clear.How many revolutions of the adjusting knob were used to open the device? not clear.Did the healthcare professional receive audible & tactile feedback when firing the device? yes.Were the donuts inspected? if so, please describe.No problem.Was a complete transection of the white breakaway washer visually confirmed? yes.Were there any issues noted with staple formation at any point during patient care? if so, please describe the shape and location.No, but a leak was observed during testing.Did the patient need a blood transfusion? no.Was the anvil of the cdh21 removed before the cdh25p was used? yes.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 8/27/2025.Corrected data d4: udi#.Corrected data b1, b2, h1.Additional information received : i confirmed with the sales team through tashika that a surgery call is not necessary.Response from ecm: a-13674565 would the surgeon like to speak with ethicon? no.They wish to understand how to prevent staple malformation.Does the surgeon believe the death was related to an alleged deficiency of the device or were there other contributing factors, including patient tissue condition? they consider the repeated device failure problematic, and mention bleeding from multiple sites around the right gastric artery and portal vein, with a total hemorrhage of 2800 ml.The surgeon¿s opinion is that there is no direct causal relationship between the anastomosis issue and the cause of death.Upon review of the information provided, it was concluded that this event does not meet the fda defined criteria for a death event and is being considered a malfunction.
 
Additional Manufacturer Narrative
(b)(4).Date sent 8/29/2025.D4 batch #730a73.Investigation summary- the product was returned for thorough evaluation, which included visual inspections and functional testing of the returned device.Visual analysis of the returned sample revealed that the cdh21a device arrived with no apparent damage along with the anvil and washer cut inside a plastic bag.There were no staples present, indicating that the device achieved a full firing stroke.The washer and guide face has slight marks, however, no damage was noted on the knife.The device was reloaded with staples, a new washer was placed on the device and it was tested for functionality.It fired and formed all the staples as well as completely cut the test media and the breakaway washer without incident.The staple line was complete, and the staples meet the staple form release criteria.Additionally, photos were provided at product complaint level and they showed two devices, a piece of tissue with the b-formed staples and the guide face and washer with marks.The event described could not be confirmed as the device performed without any difficulties.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Although the cause of the reported incident could not be determined, proper use of the proximate ils circular staplers is important to ensure functionality.For more information, please refer to the instructions for use.As part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch number 730a73, and no non-conformances were identified.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 1/20/2026.Additional information was requested and the following was obtained: i certify that all information that are known/available has been disclosed.If any new information will be made available, the additional information will be submitted.

Brand Name
ILS 21MM, CURVED
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
orla o'mahony
475 calle c
guaynabo 
3035526892
MDR Report Key22803617
Report Number3005075853-2025-06446
Device Sequence Number8960488
Product Code GDW
UDI-Device Identifier10705036003441
UDI-Public(01)10705036003441(17)270331(10)730A73
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K983536
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 01/20/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberCDH21A
Device Lot Number730A73
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 08/05/2025
Supplement Date Received by Manufacturer08/15/2025
08/21/2025
08/27/2025
01/05/2026
Initial Report FDA Received Date08/14/2025
Supplement Report FDA Received Date08/19/2025
08/27/2025
08/29/2025
01/20/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/02/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient Age79 YR
Patient SexUnknown
Patient Weight80 KG